Kidney function numbers have decreased, I am worried!

I am med sensative and have been on many pb meds over the last 4 years and sem not to have good luck in the side affect department. I was on Lisinopril for 2 years 10mg. I developed a severe cough which was closing up my throat and was choking also wetting myself because the cough was so bad. I was sent for a upper Gastro procedure that came back with nice colorful pictures . I was infamed from my throat into my stomach..diagnosis was severe gastritus! January this year my Dr. put me on Triamterene HCT 120mg, this kept my blood pressure 130/80 , not bad for a 67 yr. old female that is nervouse anxiouse. I went for blood work in January as my pharmasist wrote a note on my prescription to get blood work on this med. My blood work was all messed up..things were either to high or to low and my kidney fuction that was at a level 2 for years now climed to stage 3! Kidney function range from 1-5,

5 being in total kidney failure. well at a 2 my GP said i had 80% kidney function, now at a 3 I have 50% less kidney function ! I am very worried! I am seeing a kidney specialist in a few weeks. I have to get off these god awful meds that are damaging my body. Anyone here been on Triamterene HCTC ? And can your kidneys function improve once i stopped this med? My e-mail is maxyz3@aol.com

11 Replies

oldestnewest
  • Maxyz, I feel that those of us with already deficient kidney function are the Doctors' worst nightmare when it comes to prescribing medication, even though high BP itself can damage the kidneys. We are between a rock and a hard place! For those of us who are very intolerant or sensitive to medication, the situation is even worse. I am on my 8th different pill and my renal consultant always welcomes me as his awkward patient! I have just had a resistant UTI (unusual in itself for me) and one GP has told me that with just a sole kidney and CKD3b I am becoming difficult to treat! Huh! It is quite possible your function will improve if the medication is to blame.

  • Thank you for giving me hope with sayingthe kidneys may improve with stopping the med..guess when I go for blood work it will tell.

    I wish you the best of luck with your situation as it is not good to be stuck between a rock and a hard place situation..kind of dawned if you do and dawned if you don't.

  • I have good news about my kidney function!!! I received my recent blood work results and my kidney function went back to stage 2..(it showed it had decreased to level 3 in Aprl s blood work test. 2 weks ago I stopped the blood pressure med that i was on since January..I was on Triamaterene HCTZ 37.5-25mg. (substitute for Dyazide).

    I have an appointment this week with a Kidney specialist and will se if we can rule out if the decrease in kidney function was from this med or could it have been cause by a stent placement in February which was very painful for a kidney stone.

    I am hoping this new Dr. can help find me a a new pb med that isn't going to kill me!!

  • Oh what great news Maxyz! As to whether the blip was caused by the blood pressure medication or the kidney stone perhaps your renal consultant will know the answer, but I would think the kidney stone wouldn't have helped! Certainly, two different BP medications that I have been on in the last few years have been found to cause a rapid decline in my kidney function and had to be stopped. If it was the BP medication, then there are many other varieties to try. There can't be anyone worse than me (or as bad as me!) for presenting with intolerable side effects from so many BP meds, but then I do have just a sole kidney. All the very best to you, especially with your forthcoming renal appointment. Do let us know how you get on.

  • Thank You for the quick reply here! Will the renal specialist know what blood pressure med I need ?

    My GP seems to just throw anything at me like he is not sure and gets irritated with me..it's not my fault these meds have side affects for med sensitive people. I am trying my best..that;s all I can do.

  • My renal consultant is the one who handles my blood pressure treatment, so I'm sure your consultant will be happy to do the same. As I said previously, there are many BP meds available and if one doesn't suit, another will. As far as kidney problems are concerned, many doctors/consultants seem to recommend Ramipril as a first line treatment but I can't recommend anything to you personally, as we are all different and what suits one may not suit another.

    I'm sorry to hear that your GP gets "irritated" with you. Is there another GP in the practice you can see?

  • Thank You...I will mention the Rampiril ! I have nothing to loose and I feel if your Dr. is giving the med to you with only having one kidney then it has to be safe as far as the kidneys go.

    I am sorry to hear you are dealing with having only one kidney..is there a transplant for you?

  • No, I didn't say, my consultant has given ME Ramipril. I just said that many of them seem to favour Ramipril for those with kidney problems. I do know that Ramipril is not recommended if someone has narrowed arteries leading to the kidney but if that is suspected it can be checked out with an ultrasound. Just leave the decision to your renal consultant - they are the experts.

    I have had just a sole kidney for very many years, having had one removed aged 12. The remaining kidney served me without any problems until a few years ago when it was attacked by either Ibuprofen or undiagnosed, therefore, untreated inflammation coursing through my body at the time. Now have 38% function at CKD3B, and hoping it serves me for another few years yet!

  • so sad that you lost your kidney function at such an early age but yes it's good that the one kidney has served you well all these years.

    Isn't it true that your kidney control your BP?

    I was told by an ER DR. that there is an underlying reason why one pb is elevated but most Dr.s don;t seem to care to do the proper testing ..instead give you a pill.

    What are you thoughts on this. I am asking because you seem to have much experiance and knowledge in this area given you long time history with kidney problems.

  • Yes, poorly functioning kidneys can affect blood pressure and vice versa. So, a bit between a rock and a hard place!

  • I am so greatful for this site! .It is so good to get advice from others going through rough times on bp meds.makes me realise I am not alone

    Just to vent is a relief.

You may also like...